Montana, 2005

Flood in Montana, June 26, 2005

June 26, 2005 · NWS BYZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 26, 3:15 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 26, 3:15 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
415 PM MDT SUN JUN 26 2005

.SHORT TERM...VALID FOR MON AND TUE...

STRONG SHORTWAVE MOVING NE THROUGH E ZONES PRODUCING SEVERE
WEATHER AND HEAVY RAIN. MODELS WERE SIMILAR IN HANDLING SITUATION
AND MOVED SHORTWAVE OUT OF AREA AROUND 00Z. OTHER SHORTWAVES WILL
APPROACH THE AREA FROM THE SW LATER TONIGHT BRINGING A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS.

FOR MON...SAME PATTERN WILL CONTINUE OVER AREA DUE TO UPPER LOW
ANCHORED OVER PACIFIC NW. AIRMASS WILL ALSO BE SIMILAR SO EXPECT
ANOTHER ROUND OF THUNDERSTORMS WITH STRONG WINDS AND HAIL.

COLD FRONT WILL APPROACH AREA MON NIGHT WITH MODELS PROGGING
STRONG WARM ADVECTION OVER FAR EAST ZONES. AFTER 06Z...SE 850 MB
JET OF 30-40 KT WILL DEVELOP OVER THE EAST. TIME OF DAY NOT
CONDUCIVE TO SEVERE WEATHER...BUT WILL NEED TO MONITOR FOR
POSSIBLE NOCTURNAL EVENT.

UPPER LOW WILL MOVE TO MT/CANADIAN BORDER BY 00Z WED CONTINUING
UNSETTLED CONDITIONS ON TUE. ARTHUR

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MODELS IN AGREEMENT AND GFS ENSEMBLES CONSISTENT IN MOVING TROF
OVER REGION TUE NIGHT INTO WEDNESDAY. LATEST RUNS TEND TO TREND
TROF PASSAGE A LITTLE SLOWER SO LINGERING POPS ON WEDNESDAY SEEMS
GOOD IDEA AS MAIN TROF AXIS MAY LINGER WITH WEAK WAVES IN
NORTHWEST FLOW POSSIBLY PRODUCING SOME CONVECTION WEDNESDAY.
PREVIOUS SHIFT TRENDED TEMPS DOWN WED AND CONTINUED THIS NOTION AS
COOLEST AIR ALOFT AND CLOUD COVER AFFECT AREA PRIMARILY WED.

REST OF PACKAGE IN GOOD SHAPE WITH MODELS GENERALLY DRYING US OUT
AFTER MIDWEEK FOR A COUPLE OF DAYS. LAST SHIFT INTRODUCED SOME
LITE POPS TO MOUNTAINS FOR ZONAL FLOW CLIMATOLOGY WHICH IS HARD TO
ARGUE WITH. CONFIDENCE IN SOLUTION FOR NEXT WEEKEND DROPS AS
MODELS HINT AT A MORE UNSETTLED PATTERN DEVELOPMENT...SO LEFT
ALONE FOR NOW. TESAR

&&

.AVIATION...

AREAS OF HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED FROM
MLS TO BIL TO SHR THIS AFTERNOON DECREASING AFTER 01Z. BRIEF IFR
CONDITIONS CAN BE FOUND IN THIS AREA DUE TO LOW VSBY IN RAIN AND
LOW CEILINGS. LARGE HAIL IS POSSIBLE IN THE MLS VCNTY AS WELL.
OVER THE ROUTES WEST OF BIL SCATTERED THUNDERSTORMS ARE EXPECTED
TO MOVE THROUGH THE REGION WITH MAINLY MVFR WITH STORMS...THOUGH
OCNL BRIEF HEAVY RAIN COULD LWR VSBY TO IFR IN ISOLD LOCATIONS.
THE CONVECTIVE ACTIVITY SHOULD DECREASE OVER THE AREA AFT 03Z.
TESAR

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 055/084 058/078 053/074 052/082 054/084 058/082 055/079
    23/T    63/T    42/T    00/U    00/U    02/T    00/B
LVM 048/077 049/073 045/075 049/079 051/082 051/080 050/077
    47/T    63/T    42/T    22/T    22/T    22/T    22/T
HDN 056/084 057/080 055/073 053/084 055/086 057/083 055/083
    +3/T    23/T    32/T    00/U    00/U    02/T    00/B
MLS 058/083 062/080 054/073 055/083 057/086 056/086 056/084
    +3/T    33/T    32/T    00/B    00/U    02/T    02/T
4BQ 056/086 061/080 053/073 053/083 055/085 057/085 055/084
    +3/T    23/T    32/T    00/B    00/U    02/T    00/B
BHK 057/080 062/076 053/071 055/078 057/080 054/080 054/079
    83/T    33/T    32/T    00/B    00/B    02/T    02/T
SHR 052/084 053/079 050/073 049/079 052/083 054/082 052/081
    22/T    13/T    32/T    00/U    00/U    02/T    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 531 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 26, 1:29 PM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
229 PM MDT SUN JUN 26 2005

MTZ032-033-036-037-272030-
CUSTER-FALLON-POWDER RIVER-CARTER-
229 PM MDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR PORTIONS OF SOUTHEAST
MONTANA. PLEASE SEE GTFWCNBYZ AND GTFZFPBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-272030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
229 PM MDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL
THIS EVENING AS SEVERAL DISTURBANCES CROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 26, 3:45 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
445 PM MDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             9 N BROADUS             45.58N 105.40W
06/26/2005  0.88 INCH        POWDER RIVER       MT   TRAINED SPOTTER

0438 PM     HAIL             14 W ALZADA             45.02N 104.70W
06/26/2005  1.00 INCH        CARTER             MT   TRAINED SPOTTER

            WINDS GUSTING TO 60 MPH

&&

TC
Local storm report, Jun 26, 4:43 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
543 PM MDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             N MILL IRON             45.85N 104.22W
06/26/2005  0.88 INCH        CARTER             MT   TRAINED SPOTTER

&&

TC
Special weather statement, Jun 26, 4:47 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
547 PM MDT SUN JUN 26 2005

MTZ032-036-270100-
CUSTER-POWDER RIVER-
547 PM MDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 531 FOR THE FOLLOWING AREAS

IN MONTANA THIS CANCELS 2 COUNTIES

IN SOUTHEAST MONTANA

CUSTER                POWDER RIVER

THIS INCLUDES THE CITIES OF...MILES CITY AND BROADUS.

MTZ033-037-270300-
CARTER-FALLON-
547 PM MDT SUN JUN 26 2005

SEVERE THUNDERSTORM WATCH NUMBER 531 REMAINS VALID UNTIL 9 PM MDT
FOR THE FOLLOWING AREAS

IN MONTANA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST MONTANA

CARTER                FALLON

THIS INCLUDES THE CITIES OF...BAKER AND EKALAKA.
Local storm report, Jun 26, 4:52 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
552 PM MDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     11 N EKALAKA            46.05N 104.55W
06/26/2005  60 MPH           CARTER             MT   TRAINED SPOTTER

0548 PM     TSTM WND GST     10 N EKALAKA            46.04N 104.55W
06/26/2005  60 MPH           CARTER             MT   TRAINED SPOTTER

            SOME DIME SIZE HAIL

&&

TC
Local storm report, Jun 26, 5:20 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
620 PM MDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             MOORHEAD                45.05N 105.90W
06/26/2005  0.88 INCH        POWDER RIVER       MT   TRAINED SPOTTER

&&

SJC
Local storm report, Jun 26, 5:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
639 PM MDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             EKALAKA                 45.89N 104.55W
06/26/2005  0.75 INCH        CARTER             MT   TRAINED SPOTTER

            WIND GUSTS TO 60 MPH.

&&

ALBERTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fallon

When
June 26, 6:00 PM MST to 11:00 PM MST
Where
Fallon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Heavy rain from thunderstorms resulted in flooded fields. Portions of Plevna and Baker were also flooded due to overflowing fields that encroached into portions of the towns. Sandstone reservoir overtopped the spillway. In addition, a few county roads were washed out. However, no injuries were reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451570.